Announcement

Announcement Module
Collapse
No announcement yet.

Cramps with Dialysis

Page Title Module
Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • Cramps with Dialysis

    My step dad started home dialysis last Dec. He is struggling with severe cramps in his legs, feet and hips. Has anyone had this problem and how was it dealt with?

  • #2
    Re: Cramps with Dialysis

    Check the blood work. Could be very low calcium. My wife experienced this issue.
    Good luck.

    Comment


    • #3
      Re: Cramps with Dialysis

      Originally posted by dialdaughter View Post
      My step dad started home dialysis last Dec. He is struggling with severe cramps in his legs, feet and hips. Has anyone had this problem and how was it dealt with?
      May be pulling too much fluid off. Also, a low potassium can cause this. Are you on PD or hemo ?
      ______________________________
      PD - 13 Years
      3 Transplants
      In-Center Hemo - 6 Months
      NxStage - Since April - 06
      Facebook: Dialysis Discussion Uncensored

      ________________________________

      Comment


      • #4
        Re: Cramps with Dialysis

        Originally posted by dialdaughter View Post
        My step dad started home dialysis last Dec. He is struggling with severe cramps in his legs, feet and hips. Has anyone had this problem and how was it dealt with?
        My dr. just put me on co Q10 for leg cramps. He said that anyone taking cholestrol meds should also thake Co Q10 because the med depleat the body of CoQ10 and he thinks that cause cramps in legs and other parts of the body. I have started taking it and so far no cramps. I hope it continues to help

        Comment


        • #5
          Re: Cramps with Dialysis

          Originally posted by dbf View Post
          Check the blood work. Could be very low calcium. My wife experienced this issue.
          Good luck.
          i think this is the cause

          Comment


          • #6
            Re: Cramps with Dialysis

            I have high calicum levels but still have leg cramps

            Comment


            • #7
              There is very little information on cramping available. On top of that most Dr's don't seem to think it's that big of a deal. I went though it for almst 9 months and it was horrible. Here is what I learnedon my own.

              Trying to take too much fluid off and going below your real dry weight is primary. Are his ankles swolllen? Is he straining to walk? How do his lungs sound? Getting to a good and appropriate dry weight is important. There are a number of ways to assess fluid overload and removing too much fluid. The center and your nephrologist "should" be able to assist f you and/or he speaks up.

              Blood chemistry. Calcium should be within range and also magnesium. If either is low treat accordingly.Make sure you Dr does a complete blood panel and goes through it carefully. There might be red flags. Look at your potassium level. If it's low adding high potassium foods can help bring it up. My potassium was average so it allowed me to eat raisins during treatment. About 2 hours into treatment I would eat a snacko f rasins and it did help. Before treatment I would eat yogurt which is good nutrition and decent for protein and also some potassium.

              Your protein should be nice and high too. Eating at least 1oz of protein before and snacking on good sources of protein during will help. For faster recovery 2oz of protein after should be on the to do list.

              Sort of guessing, but if he is a diabetic, then his bood sugar should be closely monitored for awhile. Low blood sugar also promotes cramping. A good source of conncentrated carbs works wonders. A convenient source is Gummies. A snack pack is over 20grams of carbs and will bring his blood sugar up quickly.

              Nutrition is also important. You shoukd be on Folic Acid and Vitamin D regardless of cramping. Adding a B vitamin, Vitamin E and increasing your vitamin D can help.

              If you are on a re-use dialyzer ask to try a disposable one. This for me made the most significant difference. The center and your nephrologist may fight this one, but it may indeed help.

              Cramping leaves a trail. For me I had terrible pain even the day after. Tramadol helps for pain management. It will make you drowsy, however if you are at your wits end, it helps a lot. the 50mg dose without Tylenol is the most common and not too expensive.

              To dull the cramps themselve,s if nothing else helps, talk to your nephrologist about Neurontin. It is an anti seizure medicine, but it also helps relieve chronic cramping. I started on a dose of 100mg the night before dialysis and 100mg just before dialysis. I ended up at 400mg before dialysis and also a dose of Tramadol the night before with the extra 100mg also the night before. I was very drowsy during dialysis but napping is quite alright. The trouble is that post treatment it took it's toll.

              Ultimately I have moved to Home Hemo and it is so much better than in center I can't say enough good about it. You are on a much milder form of dialysis and are removing so much less fluid per treatment. It is ideal for your overall health and also alleviating cramping. I am still in the process of weaning myself off the pain and seizure medicine which is a big plus. Life is MUCH better. Talk to your nephrologist about it. Your center should also be able to provide info. It may or may not be for him but it's worth looking into.

              If you have any other issues about cramping email me. I went through it on my own for a long time without my neprologist's help nor the centers help.

              I hope you feel better soon.

              Comment


              • #8
                There are a number of ways to assess fluid overload and removing too much fluid. The center and your nephrologist "should" be able to assist f you and/or he speaks up. Wood Chipper

                Comment


                • #9
                  I agree a low potassium can cause this. The Local Observer

                  Comment